MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1660
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/22/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The pusher assembly was kinked approximately 45.0, 66.0, and 89.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and the coil winds were ovalized and offset.The introducer sheath was ovalized approximately 106.0 cm from the distal tip.Conclusions: evaluation of the first returned pc400 revealed that the pusher assembly was fractured and kinked.The fractured pusher assembly likely occurred due to an attempt to manual detachment the pc400 during the procedure as mentioned in the complaint.Further evaluation of the pc400 revealed that the pusher assembly was kinked.These kinks were likely incidental and may have occurred while packaging the device for return.The slightly tortuous anatomy likely contributed to the detachment issue during the procedure.Evaluation of the returned handle revealed that the handle was functional.The handle was functionally tested on the handle fixture for pull force and throw distance.The handle passed both test for pull force and throw distance without an issue.The root cause of the handle detachment issue could not be determined.Evaluation of the second returned pc400 revealed that the embolization coil winds were offset and flattened.This type of damage typically occurs due to improper handling during use.If the device is forcefully advanced against resistance, damage such as offset and flattened coil winds may occur.Tortuous patient anatomy likely contributed to the reported resistance.Further evaluation of the returned device revealed that the pusher assembly was kinked and the introducer sheath was ovalized.This damage was likely incidental and may have occurred while packaging the device for return to penumbra.The lantern referred to in the complaint was not returned for evaluation.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-00251, 3005168196-2018-00253.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac vein using penumbra coils 400 (pc400s), a pod8 and penumbra coil 400 detachment handles (handles).It was noted that the patient's anatomy was slightly tortuous.During the procedure, the physician placed eight pc400s and three non-penumbra coils in the target vessel using a lantern delivery microcatheter (lantern).The physician then advanced a new pc400 (f66239) in the target vessel using the same lantern and attempted to detach it using a handle; however, the coil failed to detach.After two to three failed attempts, the physician manually bent the coils pusher assembly and attempted to manually detach it; however, the pc400 would not detach.Therefore, it was removed.The procedure continued using eight additional pc400s and two non-penumbra coils.While attempting to advance a new pc400 (f70755) through the lantern, the physician experienced resistance at the middle of the lantern and therefore, the pc400 was removed.The physician then decided to use a pod8; however, resistance was encountered again and the pod8 was removed.The procedure was completed additional coils, a new handle and the same lantern.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7235879
Report Number3005168196-2018-00252
Device Sequence Number16398185
Product Code HCG
UDI-Device Identifier00814548010724
UDI-Public00814548010724
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/19/2024
Device Catalogue Number4002C1660
Device Lot NumberF70755
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/24/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2018
Initial Report FDA Received Date02/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age76 YR